PHILADELPHIA, PENNSYLVANIA. Aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs) are among the most commonly used non-prescription medications and are often used on a continuous (chronic) basis. These drugs, despite their public image of being safe, are not wholly benign, even at low dosages. Researchers at the University of Pennsylvania have just completed a study to determine the incidence of gastrointestinal problems among users of aspirin and other NSAIDs. Their study involved 535 people who had used non-prescription NSAIDs on a regular basis over the past 30 days and 1068 controls who had not used NSAIDs within the last 30 days. The NSAID users' reasons for using the medication was prevention of stroke and heart attack (43.2%), pain relief (44.2%), and relief of arthritis symptoms (24.5%). The incidence of gastrointestinal (GI) side effects among users was 19.6% versus 9.5% for non-users. The most common complaint was constipation and/or diarrhea (experienced by 9.2% of users and 3.8% of non-users). Bleeding or stomach ulcers were experienced by 0.6% of the NSAID group and 0.3% of the non-user group. Almost 50% of NSAID users took another medication to combat their GI problem while only 20% of non- users did so.
Researchers at the University of Michigan in commenting on the findings point out that neither low-dose
aspirin, enteric-coated aspirin or buffered aspirin reduce the risk of GI complications. They also emphasize
that the US Preventative Services Task Force recently recommended that low-dose aspirin only be taken by
people who have been specifically determined to have a greater than 3% risk of having a cardiovascular
event within the next 5 years.
Editor's comment: This study confirms my own conclusion that aspirin, even baby aspirin (81 mg), should not be used on a continuous basis unless there is a valid, documented medical reason for doing so.